pictures of patients

Recent JAMA Study Suggests That Topical Steroids May Increase Risk of Glaucoma in Allergic Patients

A recent case-control study by Garbe,et al in the March 3rd issue of the Journal of the American Medical Association has raised considerable concern over the use of nasal and inhaled steroid preparations. To date, the side effects of these drugs have not been a significant problem, with most of the effects being mild and localized (intranasal - bleeding, irritation; inhaled - hoarseness, oral thrush).

However, Garbe reported a 40% increase in the incidence of ocular hypertension and open- angle glaucoma in adult individuals requiring more than 1500 mcg per day of inhaled pulmonary steroids for control of their asthma.

With most MDI's delivering 42 to 110 mcg per puff, this amounts to approximately 14 to 35 puffs - an exceptionally high delivery of steroids appropiate for only the severe asthmatic.

For allergic rhintis, much lower doses than this are used on even the most severe rhinitic patient. Intranasal budesonide, for example, is often very effective at a dose under 300 mg per day - consequently a patient on this regimen is at no significant risk of these ocular complications.

In summary, intranasal and inhaled steroids are normally very safe at usually prescribed dosages. There is a very small subset of patients that have increased intraocular pressure with lower doses of inhaled corticosteroids, and there is some real concern about asthmatics requiring very high doses over long periods. Consequently, it might be reasonable to have any patients on long term inhaled steroids screened for glaucoma.

Allergy and Asthma Website Design | Medical Website Design by Vital Element, Inc.